The risk of intestinal damage from common painkillers such as ibuprofen and aspirin may be higher than thought, research suggests.
NSAIDS have been linked to stomach problems
Doctors found small intestine damage in more than 70% of patients who took non-steroidal anti-inflammatory drug painkillers for more than three months.
Previously it was thought the risk of gut problems was low.
The study, by Houston's Baylor College of Medicine, is published in Clinical Gastroenterology and Hepatology.
The Baylor team's study compared 21 patients taking a non-steroidal anti-inflammatory drug (NSAID) with 20 patients taking an unrelated painkiller, or nothing.
Some 71% of the NSAID patients showed signs of small bowel injury, compared to just 10% of the controls.
Researcher Dr David Graham said: "We have always known that NSAIDs can cause potentially deadly stomach complications, but the extent of the impact on the small intestine was largely unknown until now."
"We saw some ulcers and we saw lots of erosions.
"Anybody who takes aspirin or (other) NSAIDS for a year has a 1% to 4% risk of serious gastrointestinal complications."
Dr Alastair Forbes, a gastroenterologist at St Mark's Hospital, London, and spokesman for Core, the digestive disorders foundation, told the BBC News website that it was likely that most people with gut damage linked to NSAIDS would not experience any significant symptoms.
He said: "We should be continue to be wary of these drugs, and what this study tells us is that we should not be giving them out like smarties, or encouraging people to use them over-the-counter without consulting their doctor.
"But neither should we be spinning into a blind panic. All potent drugs have side effects, and sometimes the benefits of taking them outweigh the risks."
Dr Madeleine Devey, medical director of the Arthritis Research Campaign said: "For many patients, arthritis pain can be controlled over the long term with much safer drugs such as a paracetamol - or paracetamol plus codeine - and indeed many, many may befit by using techniques that help them cope with their pain.
"There is of course a place for NSAIDs - but they should be taken over short periods of time and not over years."
Dr Jim Kennedy, prescribing spokesperson for the Royal College of GPs, said the study was interesting - but more research was needed to establish whether it was clinically significant.
"Small intestinal irritation is already a well recognised possible side effect of NSAIDS but they are tolerable for most people.
"Simple pain killers should be first port of call for any patient needing pain relief and patients who may need NSAIDS should be considered and monitored carefully by their GP."
Nick Henderson, of the International Ibuprofen Foundation, said: "This is the first experience we have had of this particular effect and we will have to study the data carefully before responding."
The latest study follows separate research raising concerns that another class of painkillers, called COX-2 inhibitors, can raise the risk of heart death.
One of these, Merck's Vioxx, was pulled from the market in September.
In December the US Food and Drug Administration issued an advisory telling doctors to limit their prescribing of other COX-2s, and in the UK patients taking the drugs have been advised to seek a consultation with their GP.
Another study, published in December, indicated that an over-the-counter NSAID called naproxen might also raise the risk of heart attack and stroke.